Hail, Daviess
- When
- June 3, 1:15 PM CST
- Where
- Daviess County, Owensboro
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -87.120
Thunderstorms developed near a southward moving cold front under marginally strong deep layer wind shear. The combination of effective shear of 30 to 35 knots and moderate instability supported isolated storms that were near severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed near a southward moving cold front under marginally strong deep layer wind shear. The combination of effective shear of 30 to 35 knots and moderate instability supported isolated storms that were near severe levels. Some of the storms produced very heavy rain that caused localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 11:17 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1217 PM CDT WED JUN 3 2009 .UPDATE... UPDATED FOR 18Z AVIATION SECTION. && .DISCUSSION... SOUTHWARD SAGGING FRONTAL BOUNDARY WILL BE TRIGGER FOR CATEGORICAL POPS MOVING IN FROM THE NORTH AND WEST TODAY. DIURNAL HEATING WILL BE THE PRIMARY AID TO DEVELOPING BETTER UPDRAFTS ALONG/AHEAD OF BOUNDARY AND ALONG WITH IT...SLGT CHC SVR EXTREME NE QUAD PER SWODY1. THEN AFTER THAT MOST ACTIVITY BECOMES ALONG/BEHIND FRONT TONIGHT W/AFOREMENTIONED HIGH POPS TRANSLATING SOUTH WITH IT. POPS WILL LINGER INTO THURSDAY AS FRONT HANGS OUT NEARBY...JUST TO OUR SOUTH AND EAST. UPPER WAVE WILL TRANSLATE EAST ACROSS TN VALLEY BY 00Z FRIDAY...EFFECTIVELY ENDING POPS FOR THE REMAINDER OF THE WEEK. THE 1ST GLANCE PAST DAY 4 SUGGEST MAINLY A DRY WEEKEND. HOWEVER UPON CLOSER INSPECTION OF BOTH THE ECMWF/GFS...CANT REALLY ARGUE A 20 POP WITH RETURN OF WARM SECTOR BOUNDARY ESP ACROSS OUR NRN/WRN PERIPHERY OF THE CWA. THEREFORE MADE NO CHANGES FOR THE WEEKEND/BEYOND DAY 4 OF THE FORECAST. BLENDED MAV/MET MOS WITH INHERITED NOS AND COLLAB PIC FOR FINAL TEMP FORECAST OUTPUT. && .AVIATION... RADAR SHOWS INCREASING CONVECTIVE COVERAGE. WILL CARRY A MENTION OF THUNDER AT THE SITES THROUGH THE AFTERNOON...WITH VARIABLE WINDS EVENTUALLY BECOMING NNE WITH TIME. LOWER MVFR CIGS POST FRONT BY TONIGHT WITH A DECREASING CHANCE OF SHOWERS FIRST PART OF TONIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 401 AM CDT WED JUN 3 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 401 AM CDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT EXPECT THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE THUNDERSTORMS WILL BE SEVERE...MAINLY ACROSS THE EASTERN HALF OF THE REGION...OR ALONG AND EAST OF INTERSTATE 24 FROM BENTON ILLINOIS TO PADUCAH KENTUCKY. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS. HAIL...LIGHTNING...AND HEAVY RAINS ARE ALSO POTENTIAL THREATS. THE BEST TIME PERIOD FOR SEVERE POTENTIAL WILL BE DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR ISOLATED THUNDERSTORMS RETURNS SATURDAY AND SUNDAY...FOLLOWED BY A HIGHER CHANCE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 206 PM CDT WED JUN 3 2009 INZ088-KYZ018-019-032000- SPENCER-HENDERSON-DAVIESS- INCLUDING THE CITIES OF...OWENSBORO 206 PM CDT WED JUN 3 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM THAT COULD PRODUCE PEA TO DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR OWENSBORO...MOVING EAST AT 15 MPH. VERY HEAVY RAIN AND POSSIBLY SMALL HAIL MAY AFFECT THE GREATER OWENSBORO AREA THROUGH 300 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 215 PM CDT WED JUN 3 2009 INZ088-KYZ018-019-032000- SPENCER-HENDERSON-DAVIESS- INCLUDING THE CITIES OF...OWENSBORO 215 PM CDT WED JUN 3 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS INDICATED A STRONG THUNDERSTORM NEAR THE OWENSBORO AIRPORT...THAT WILL PRODUCE PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS. THE STORM WILL CONTINUE TO AFFECT THE GREATER OWENSBORO AREA THROUGH 300 PM.
The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
2 heavy rain, 2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
State police reported flooding on Highway 1105.
A UPS truck driver was struck by lightning as he stepped down from his truck while making a delivery. He was treated and released from the local emergency room.
A city street was under water at a railroad overpass.
Several creeks were beginning to overflow onto the roadway.
Several roads in the Earlington area were covered with water at least three inches deep. Several roads in the city of Dawson Springs were impassable. A mesonet site near Madisonville reported 0.94 inches in 30 minutes, and a total of 2.97 inches in three hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171897, 174575, 175345, 174577, 174570, 174567.